For those who care for someone with Parkinson's disease
[Home] [Forum] [Help] [Search] [Register] [Login] [Donate]
You are not logged in


Topic Two days of Aricept - Tremor Side Effects? Go to previous topic Go to next topic Go to higher level

By loola On 2011.06.01 23:00
Hello Dear Forum,

Due to my PD boyfriend's memory loss, his doctor prescribed Aricept. He started taking it two days ago. Today he called me and said that he had to cancel all of his plans for today because he had a seizure like never before. I enquired about what kind of seizure and he explained that he experienced a tremor and was frozen like never before. I just saw him this morning and noticed a very slight tremor in his right hand. He never had a tremor before. He has the rigid kind of PD. Could this be a side effect of Aricept or is it a new PD symptom? He was diagnosed about 6 years ago and didn't have tremors so far. Any ideas? Did your loved one experience any side effects from Aricept?
Thank you.

By LOHENGR1N On 2011.06.02 00:29
I'm not familiar with this medicine, google it and check the side effects. Don't forget Parkinson's Disease is progressive and will present more symptoms and symptoms will become more pronounced with time as more brain cells die off. Just because in the beginning one presents rigidity as the main symptom it doesn't mean that other symptoms won't progress to the forefront. Take care, best of luck and hang in there.

By susger8 On 2011.06.02 08:13
This class of drugs can work against the PD meds, and increase tremors. Usually not to the point of being a problem, but some people have more severe tremors. I would suggest calling his neurologist.

Sue

By karolinakitty On 2011.06.02 09:25
My guys been on it almost 2 years... no seizures or extra tremors... Then everyone is different....Seizures can be a side effect..

Also watch with these drugs:
Antispasmodic drugs such as Bentyl, Cogentin, and Pro-Banthine

Bethanechol chloride (Urecholine)

Carbamazepine (Tegretol)

Dexamethasone (Decadron)

Ketoconazole (Nizoral)

Phenobarbital

Phenytoin (Dilantin)

Quinidine (Quinidex)

Rifampin (Rifadin, Rifamate)

By loola On 2011.06.03 17:30
Thanks for the info. He stopped taking Aricept after two days. Tremors stopped. I had hopes for the dementia medication. He starts so many projects and doesn't finish anything. He said it himself when asked by his physical therapist. There are doorknobs missing from several doors, he bought a needle for his record player in the winter and still didn't fix it, his electrical razor is in pieces...he finally shaved by hand after looking more like a bum each day, the doorbell is still in pieces, he went to buy another one today...I hope he won't forget, haha, not funny I know... Yesterday he got a real estate listing; out of the blue someone called. We went to see the house. No one noticed that he has problems to stay focused at times. I have to stay on his heels to go through with this sale. It's crazy how the things that he's always been so passionate about, now seem to hardly phase him. He still gets enthusiastic about his work and he already did a bunch of research on the house, but then he suddenly also gets kind of aloof about it the next day. This is what's happening to his mind whether caused by PD, the meds or both. Maybe his doctor will prescribe a different memory pill to try.
I personally believe that anyone can enhance their cognitive abilities through diet and exercise. After a lot of talk and him seeing me going to the gym a lot with results, he finally went to get physical therapy. Hopefully he will stick with it. He seems to be too stubborn and set in his old ways to introduce changes to his diet. He loves to get dollar deals of frozen menus and all prepared packaged and canned food full of preservatives and artificial additives. He hardly eats any fresh food at all. When I make fresh food he feels it doesn't have any pazazz...well what do you expect from someone who is used to flavorings such as MSG...Only after he got the diabetes 2 scare, he started to cut down on his ice cream consumption.

By susger8 On 2011.06.06 10:09
Loola, I certainly agree that diet and exercise are beneficial for PWPs as well as anyone else. But realistically, there is only so much they will do to help cognitive problems. Between the disease and the meds, many if not most PWPs will have some degree of "brain fog" anyway.

By karolinakitty On 2011.06.06 12:09
loola...

we have done a lot of different things to help with memory. In the last test he took at both the neuro's and the movement specialist he has improved. Is it the Aricept? I think it has slowed the progression but i think the key to it being better is some of the things he has done to help the brain along....

If you go to the John Hopkins website, there is a book called "Memory" it is written by Dr. Rabins, MD, MPH. He is a well known doc in the field of dementia and Alzheimer's. In there he talks about how music helps recall, games hobbies and other activities that help prevent cognitive decline, how anti psychotics affect memory and how to care for a loved one with issues.... I believe it was like $30 but well worth it for us. We have used many of his "tricks" and i can attest that they work since his recall is much better than it was before....

If he likes the computer download some kids memory games, they may seem boring or contrite to him but they do work and cause your brain to be used......

If you eat a lot of processed foods and fast foods they do add to the confusion for some. it depends on what chemicals are in them and what drugs a person is taking... Also there are good foods and bad foods for the brain in general.
We don't eat fast food period. I buy little to none, processed foods. I only buy green beans and a few corn in the cans, most other veggies are frozen or fresh. I grow my own veggies and bake most of all our breads.... so even though we don't get the processed foods there can still be issues with PD folks and the brain, after all that is the main cause of PD. Receptors in the brain, not sending and receiving correctly can cause other issues besides just the "normal" PD symptoms.
Good luck with things......

By loola On 2011.06.06 12:17
Thanks Sue and karolinakitty,

The website sounds interesting. I'll look at it.
To my amazement I saw that Snowflake is helpful in this matter as well. She brings him so much happiness and helps him to relax his brain. The smiles and laughs she triggers are great for brain-body function. It's a known fact that smiling makes the brain work better. She recently started to get up at the same time he does and jumps on the bed side table where he lays out and takes his pills. She sits there and watches him till he's done. As soon as he gets up to lie down for the pills to take effect, she follows him and sits right next to him, only to watch over him again. Yesterday she saw him struggle to get to the bathroom. She followed him all the way and only relaxed after she saw that he was done in the bathroom and safe. She is truly heaven sent. She is now officially a caregiver. I will keep you posted about her good work :)


© 2003-2017 MyParkinsons.org · Privacy Policy & Terms of Use
Published by jAess Media. This website and Forum is sponsorsed by people like you